Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 385, NWS Norman, OK

August 13, 2002Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 7:31 PM CDT for Clay County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 7:31 PM CDT (00:31 UTC)
Expired
Aug 13, 2002, 8:30 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 101 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:45 PM CDTHail 1Henrietta, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS54 KOUN 140031
SVROKC
TXC077-140130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 830 PM CDT

* AT 729 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7   
MILES EAST OF BLUEGROVE...MOVING SOUTHEAST AT 15 MPH. ANOTHER 
STRENGTHENING STORM WAS LOCATED BETWEEN JOLLY AND HENRIETTA...ALSO 
MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BLUEGROVE...BUFFALO
  SPRINGS...HENRIETTA...JOY AND VASHTI

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THESE SEVERE 
THUNDERSTORMS.

LAT...LON 3387 9840 3348 9823 3348 9799 3389 9802

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:41 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 3:41 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT TUE AUG 13 2002

SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS
PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD
INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS
OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO
THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST
UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE
BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR
SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL
LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE
FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW
RETURNS. LTL CHANGE TO EXTENDED.

FCSTID =02
OKC   63  86  64  92 /  40  10  10  10
HBR   62  87  66  94 /  20  10  10  10
SPS   66  90  68  96 /  50  10  10  10
GAG   55  86  63  94 /  10  10  10  10
PNC   61  86  65  93 /  40  10  10  10
DUA   66  86  68  93 /  80  20  10  10

.OUN...
.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, Aug 13, 2:20 PM CDT, 5 hours 11 minutes before
OKZ004>048-050>052-TXZ083>090-140000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED DISCUSSION...
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT TUE AUG 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM
CHEYENNE TO STILLWATER. IN OKLAHOMA...THIS INCLUDES THE CITIES OF
WEATHERFORD...OKLAHOMA CITY...LAWTON...ARDMORE...AND DURANT. IN
TEXAS...QUANAH...VERNON...WICHITA FALLS...MUNDAY...SEYMOUR...AND
HENRIETTA.

DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING. A RELATIVELY STRONG CAPPING INVERSION HAS PREVENTED
THUNDERSTORM DEVELOPMENT ALONG AND JUST NORTH OF THE FRONT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...AS COOLER
TEMPERATURES ALOFT SPREAD INTO THE AREA...RAPID DEVELOPMENT OF
THUNDERSTORMS IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND NORTH OF THE FRONT. DUE TO ADEQUATE INSTABILITY AND WIND
SHEAR ACROSS THE RISK AREA...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE. THE HIGHEST PROBABILITY FOR THESE STORMS WILL BE ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND
EVENING...BEHIND THE COLD FRONT. THIS WOULD YIELD A PRIMARY IMPACT
OF LARGE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
CENTRAL OKLAHOMA...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAIN THE PAST 2 DAYS.

11
Local storm report, Aug 13, 6:31 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    DEAN                      TX   1.00 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0624 PM    4 W ARCHER CITY           TX   .88 INCH HAIL
08/13/02   ARCHER                         AMATEUR RADIO REPORT

JLP
Local storm report, Aug 13, 7:09 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    HENRIETTA                 TX   1.00 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0708 PM    DAVIS                     OK   1.00 INCH HAIL
08/13/02   MURRAY                         REPORTED BY LAW
                                          ENFORCEMENT

JLP
Local storm report, Aug 13, 7:19 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    HENRIETTA                 TX   .75 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0715 PM    2 S HENRIETTA             TX   .88 INCH HAIL
08/13/02   CLAY                           AMATEUR RADIO REPORT

0634 PM    1 W ARCHER CITY           TX   1.00 INCH HAIL
08/13/02   ARCHER                         AMATEUR RADIO REPORT

JLP
Local storm report, Aug 13, 7:25 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    1 NW ARDMORE              OK   1.00 INCH HAIL
08/13/02   CARTER                         SPOTTER REPORT

JLP
Local storm report, Aug 13, 7:31 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    SPRINGER                  OK   1.00 INCH HAIL
08/13/02   CARTER                         REPORTED BY PUBLIC

JLP

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.